Emergency physicians need to be able to detect and manage antidepressant and benzodiazepine overdoses, Craig Smollin, MD, professor of clinical emergency medicine, University of California San Francisco (UCSF), said in a presentation at the American College of Emergency Physicians (ACEP) 2021 Scientific Assembly.
In particular, emergency department physicians should "recognize the signs and symptoms of serotonin excess — often referred to as 'serotonin syndrome' — and the ECG findings associated with tricyclic antidepressant (TCA) overdose," stated Smollin, who is also the medical director of the California Poison Control System, SF Division, and director of the Medical Toxicology Fellowship Program.
Smollin told Medscape Medical News that his motivation for offering this presentation was that the "number of antidepressant medications available in the United States and the number of overdoses reported to poison control centers related to antidepressants continues to rise. As emergency physicians, we need to be prepared to recognize and manage these overdoses."
Clues in the ECG
Smollin presented the case of a 43-year-old patient who ingested a bottle of the tricyclic antidepressant desipramine (Norpramin), with drowsiness, slurred speech, dilated pupils, urinary retention, and a heart rate of 130 bpm.
Drowsiness, slurred speech, and dilated pupils are characteristic signs and symptoms of anticholinergic toxicity, he noted.
Importantly, many clues can be found in the ECG, Smollin emphasized. In particular, TCAs are sodium channel blockers, which widen the QRS, so "a QRS greater than 120 ms is something to pay attention to," he noted.
Additional suggestive features found on ECG include an R wave in aVR. "Typically, we look for an R >3 mm and also an RS >0.7," he said, adding that a right bundle branch is also suggestive of sodium channel blocker blockade and TCA overdose.
"TCA overdose, while now less common than in years past, can cause life-threatening cardiotoxicity," Smollin remarked.
"Emergency physicians should be adept at recognizing the ECG findings of TCA overdose, including widening of the QRS, R wave in aVR, right axis deviation, and right bundle branch block," he said.
In the case of TCA overdose, Smollin recommended administering sodium bicarbonate, which he called the "mainstay" of treatment. However, if this is insufficient, intralipid emulsion therapy or extracorporeal membrane oxygenation therapy can be considered, if the patient can be taken to an ECMO center quickly.
Thorough Medication Reconciliation
Serotonin toxicity has a very different presentation, Smollin said.
He presented the case of a 23-year-old patient with a history of depression who appeared anxious and confused, with tachycardia, elevated blood pressure, and altered mental status.
The patient also had brisk deep tendon reflexes and sustained clonus in the lower extremities. He had recently begun taking citalopram (Celexa), a selective serotonin reuptake inhibitor (SSRI), and also had a history of 3,4-methylenedioxymethamphetamine (MDMA) use.
"Serotonin toxicity overdoses are common and typically benign, although serotonin toxicity actually occurs in a surprising number of patients — up to 20% of cases," Smollin said.
In particular, serotonin toxicity is more common with co-ingestants that have serotonergic activity, Smollin noted, emphasizing that many different categories of drugs beyond SSRIs have serotonergic activity, including other antidepressants (eg, venlafaxine and imipramine); opioid analgesics, St John's wort, monoamine oxidase inhibitors; serotonin-releasing agents (eg, fenfluramine, amphetamines, and MDMA); and miscellaneous agents, such as lithium and tryptophan.
"You want to do a really thorough medication reconciliation and understand what other medications the patient may be taking, over-the-counter and also recreationally, to see if they're contributing to serotonin activity," Smollin said.
The administration of a serotonergic agent within the past 5 weeks, together with any one of these symptom categories, points to the presence of serotonin overdose:
Tremor and hyperreflexia
Muscle rigidity, temperature >38°C (100.4°F), and either ocular clonus or inducible clonus
Ocular clonus and either agitation or diaphoresis
Inducible clonus and either agitation or diaphoresis
Seizures are relatively rare (only 1% to 4% of cases), and although QTc prolongation can occur, TdP is also rare, Smollin said.
He reviewed the differential diagnosis of serotonin toxicity, noting its similarity and differences to other medication-induced conditions.
|Condition||Time to develop||Pupils||Mucosa||Muscle tone||Reflexes|
|Serotonin toxicity||<12 hours||Mydriasis||Sialorrhea||Increased (lower extremities)||Hyperreflexia|
|Anticholinergic syndrome||<12 hours||Mydriasis||Dry||Normal||Normal|
|Neuroleptic malignant syndrome||1-3 days||Normal||Sialorrhea||Rigid "lead pipe"||Diminished|
|Malignant hyperthermia||30 min to 24 hr||Normal||Normal||"Rigor mortis-like" rigidity||Diminished|
Management of serotonin toxicity involves "removal of the offending agent," coupled with supportive care, consisting of administration of benzodiazepines and fluids as well as active cooling. Most of the time, these measures will be sufficient; however, use of serotonin antagonists (eg, cyproheptadine [Periactin]) may be considered if additional intervention is necessary.
Beware of Counterfeit Tablets
Smollin described the case of a 19-year-old patient who presented to the poison control center with altered mental status and sedation following ingestion of alprazolam (Xanax) that was purchased from a friend.
Benzodiazepine overdose typically presents with "moderate sedation with normal vital signs," but the patient's presenting symptoms included "pinpoint pupils and respiratory depression that looked more like an opioid overdose, as opposed to a benzodiazepine overdose."
If the patient's benzodiazepine overdose includes significant respiratory depression, the patient might also have co-ingested ethanol or opioids, which can "act synergistically with benzodiazepines and produce really significant respiratory depression." In this case, supportive care is the "mainstay of therapy," and flumazenil (Romazicon) should be avoided because of its potential to precipitate seizures.
It turned out that patient in question had ingested a "counterfeit benzodiazepine" that looked very similar to an actual Xanax pill but contained fentanyl. "The patient actually had a fentanyl rather than benzodiazepine overdose," he said.
Smollin warned that these pills, which are made in home-based pill presses to resemble Xanax, have become a "much more regular occurrence," and may contain as much as 3.4 mg of fentanyl.
"Now, in our emergency departments, we are seeing methamphetamine [and] cocaine overdoses, in which the methamphetamine and cocaine are adulterated with fentanyl, or just can contain fentanyl and patients who weren't suspecting it and weren't intending to take fentanyl ended up taking it — so don't be faked out by counterfeit tablets," he cautioned.
Smollin has disclosed no relevant financial relationships.
American College of Emergency Physicians (ACEP) 2021 Scientific Assembly: James D. Mills, Jr, Memorial Lecture. Presented October 2021.
Batya Swift Yasgur, MA, LSW, is a freelance writer with a counseling practice in Teaneck, NJ. She is a regular contributor to numerous medical publications, including Medscape and WebMD, and is the author of several consumer-oriented health books as well as Behind the Burqa: Our Lives in Afghanistan and How We Escaped to Freedom (the memoir of two brave Afghan sisters who told her their story).
Medscape Medical News © 2021
Send news tips to email@example.com.
Cite this: Be Alert for Antidepressant, Benzodiazepine Overdoses in the ED - Medscape - Nov 09, 2021.